Rash as a surrogate marker for efficacy of epidermal growth factor receptor inhibitors in lung cancer.

Research output: Contribution to journalArticle

89 Citations (Scopus)

Abstract

Rash and other cutaneous adverse events are class-effect toxicities seen with therapeutic agents such as the small-molecule tyrosine kinase inhibitors erlotinib and gefitinib and monoclonal antibodies cetuximab and panitumumab, targeting the epidermal growth factor receptor (EGFR) in the treatment of cancer. Rash has been reported in approximately two thirds of patients treated with these agents in phase II/III clinical trials in different tumor types. The rash that occurs with EGFR-targeted agents is generally mild to moderate; severe (grade 3/4) rash is rare (< 15% in non-small-cell lung carcinoma trials). In a number of clinical trials, the association of the incidence and severity of rash with response and survival after treatment with erlotinib or gefitinib has been analyzed. Although the significance of the association is yet to be determined, in most studies, a positive correlation between rash and clinical outcomes with EGFR-targeted therapy has been demonstrated. Therefore, the potential of using rash as a surrogate marker for efficacy of EGFR inhibitors in lung cancer therapy exists and needs to be further explored. This article provides a review of the data evaluating the association between rash and treatment outcomes and summarizes the current knowledge regarding the significance of this association. Understanding the biology/etiology of the rash resulting from EGFR inhibitors and assessing its correlation with treatment outcomes in large, prospective trials will help define the role of rash as a surrogate marker for efficacy of EGFR-targeted therapy.

Original languageEnglish (US)
JournalClinical Lung Cancer
Volume8 Suppl 1
DOIs
StatePublished - Dec 2006

Fingerprint

Exanthema
Epidermal Growth Factor Receptor
Lung Neoplasms
Biomarkers
Therapeutics
Phase III Clinical Trials
Phase II Clinical Trials
Non-Small Cell Lung Carcinoma
Protein-Tyrosine Kinases
Neoplasms
Monoclonal Antibodies
Clinical Trials
Skin
Survival
Incidence

ASJC Scopus subject areas

  • Cancer Research
  • Pulmonary and Respiratory Medicine

Cite this

@article{23fe77b1cbc4417caac43b12cd5ae4d1,
title = "Rash as a surrogate marker for efficacy of epidermal growth factor receptor inhibitors in lung cancer.",
abstract = "Rash and other cutaneous adverse events are class-effect toxicities seen with therapeutic agents such as the small-molecule tyrosine kinase inhibitors erlotinib and gefitinib and monoclonal antibodies cetuximab and panitumumab, targeting the epidermal growth factor receptor (EGFR) in the treatment of cancer. Rash has been reported in approximately two thirds of patients treated with these agents in phase II/III clinical trials in different tumor types. The rash that occurs with EGFR-targeted agents is generally mild to moderate; severe (grade 3/4) rash is rare (< 15{\%} in non-small-cell lung carcinoma trials). In a number of clinical trials, the association of the incidence and severity of rash with response and survival after treatment with erlotinib or gefitinib has been analyzed. Although the significance of the association is yet to be determined, in most studies, a positive correlation between rash and clinical outcomes with EGFR-targeted therapy has been demonstrated. Therefore, the potential of using rash as a surrogate marker for efficacy of EGFR inhibitors in lung cancer therapy exists and needs to be further explored. This article provides a review of the data evaluating the association between rash and treatment outcomes and summarizes the current knowledge regarding the significance of this association. Understanding the biology/etiology of the rash resulting from EGFR inhibitors and assessing its correlation with treatment outcomes in large, prospective trials will help define the role of rash as a surrogate marker for efficacy of EGFR-targeted therapy.",
author = "Roman Perez-Soler",
year = "2006",
month = "12",
doi = "10.3816/CLC.2006.s.008",
language = "English (US)",
volume = "8 Suppl 1",
journal = "Clinical Lung Cancer",
issn = "1525-7304",
publisher = "Elsevier",

}

TY - JOUR

T1 - Rash as a surrogate marker for efficacy of epidermal growth factor receptor inhibitors in lung cancer.

AU - Perez-Soler, Roman

PY - 2006/12

Y1 - 2006/12

N2 - Rash and other cutaneous adverse events are class-effect toxicities seen with therapeutic agents such as the small-molecule tyrosine kinase inhibitors erlotinib and gefitinib and monoclonal antibodies cetuximab and panitumumab, targeting the epidermal growth factor receptor (EGFR) in the treatment of cancer. Rash has been reported in approximately two thirds of patients treated with these agents in phase II/III clinical trials in different tumor types. The rash that occurs with EGFR-targeted agents is generally mild to moderate; severe (grade 3/4) rash is rare (< 15% in non-small-cell lung carcinoma trials). In a number of clinical trials, the association of the incidence and severity of rash with response and survival after treatment with erlotinib or gefitinib has been analyzed. Although the significance of the association is yet to be determined, in most studies, a positive correlation between rash and clinical outcomes with EGFR-targeted therapy has been demonstrated. Therefore, the potential of using rash as a surrogate marker for efficacy of EGFR inhibitors in lung cancer therapy exists and needs to be further explored. This article provides a review of the data evaluating the association between rash and treatment outcomes and summarizes the current knowledge regarding the significance of this association. Understanding the biology/etiology of the rash resulting from EGFR inhibitors and assessing its correlation with treatment outcomes in large, prospective trials will help define the role of rash as a surrogate marker for efficacy of EGFR-targeted therapy.

AB - Rash and other cutaneous adverse events are class-effect toxicities seen with therapeutic agents such as the small-molecule tyrosine kinase inhibitors erlotinib and gefitinib and monoclonal antibodies cetuximab and panitumumab, targeting the epidermal growth factor receptor (EGFR) in the treatment of cancer. Rash has been reported in approximately two thirds of patients treated with these agents in phase II/III clinical trials in different tumor types. The rash that occurs with EGFR-targeted agents is generally mild to moderate; severe (grade 3/4) rash is rare (< 15% in non-small-cell lung carcinoma trials). In a number of clinical trials, the association of the incidence and severity of rash with response and survival after treatment with erlotinib or gefitinib has been analyzed. Although the significance of the association is yet to be determined, in most studies, a positive correlation between rash and clinical outcomes with EGFR-targeted therapy has been demonstrated. Therefore, the potential of using rash as a surrogate marker for efficacy of EGFR inhibitors in lung cancer therapy exists and needs to be further explored. This article provides a review of the data evaluating the association between rash and treatment outcomes and summarizes the current knowledge regarding the significance of this association. Understanding the biology/etiology of the rash resulting from EGFR inhibitors and assessing its correlation with treatment outcomes in large, prospective trials will help define the role of rash as a surrogate marker for efficacy of EGFR-targeted therapy.

UR - http://www.scopus.com/inward/record.url?scp=34249738700&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34249738700&partnerID=8YFLogxK

U2 - 10.3816/CLC.2006.s.008

DO - 10.3816/CLC.2006.s.008

M3 - Article

VL - 8 Suppl 1

JO - Clinical Lung Cancer

JF - Clinical Lung Cancer

SN - 1525-7304

ER -